Although cases of Selective Serotonin Reuptake Inhibitor (SSRI) induced akathisia have often been reported in
literature, this adverse effect has not adequately been mentioned in major pharmacology textbooks. As a result, SSRIinduced
akathisia is very frequently under-recognized. A review of literature showed that almost all frequently used SSRIs
such as Fluvoxamine, Fluoxetine, Sertraline, Citalopram have been reported to be causing akathisia. SSRI-induced
restless legs syndrome and movement disorders have also been reported.
However, Escitalopram-induced akathisia is rare. In our review of literature, we could find only one single case of
Escitalopram-induced severe akathisia. And this specific SSRI drug has rarely been implicated with occurrence of restless
legs syndrome and extra-pyramidal side-effects like dytonia etc.
Here, we present a case of Escitalopram-induced severe akathisia - a 53year old female, who had developed severe
akathisia after taking Escitalopram for a few days. According to the Barnes Akathisia Rating Scale (BARS), her Global
Clinical Assessment of Akathisia Score was 5 i.e. severe akathisia. As per Naronjo Adverse Drug Reaction Scale the
probability of association of this adverse reaction with Escitalopram was 7 (i.e. probable). Her symptoms continued in
spite of prompt discontinuation of the drug. But, she improved rapidly with the use of Propranolol and Clonazepam. On
the last follow-up, she was free from any symptoms.
As new generation antidepressants are rarely associated with extra-pyramidal symptoms, the recognition of such adverse
effects requires a high index of suspicion. Early recognition of the symptoms and discontinuation of the offending agent
along with supportive therapy like a short course of benzodiazepines, beta-adrenergic antagonists or anticholinergics may
rapidly relieve the patient from this distressing symptom.